Drought, Bailey
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Abundant rainfall benefited some areas in May, particularly for the Rolling Plains and extreme southeastern Texas Panhandle. However, little rainfall in the western South Plains allowed drought conditions to worsen.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Abundant rainfall benefited some areas in May, particularly for the Rolling Plains and extreme southeastern Texas Panhandle. However, little rainfall in the western South Plains allowed drought conditions to worsen. Somewhat regular rain fell from the central South Plains into the Rolling Plains and extreme southeastern Texas Panhandle during the middle of May. Drought conditions improved to as low as D1 (Moderate Drought) in some spots but remained as high as D3 (Extreme Drought) in others. The western South Plains generally worsened from D2 (Severe Drought) to D3 drought conditions. May also brought very hot weather and was by far the hottest May on record. Much of this heat was caused by an abnormally strong upper level high pressure system from northern Mexico into West Texas. La Ni a, which was a significant driver of this long term drought, officially ended in May. Grasses were starting to green up but rain was desperately needed for all aspects of agriculture. Crops under irrigation were performing well so far, especially under the hot temperatures experienced in May. Lingering hot, dry, and breezy conditions have prolonged fire weather concerns, especially from the western South Plains into the extreme southwestern Texas Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 11:39 PM CST, 21 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 1239 AM CDT Tue May 1 2018 .AVIATION... VFR conditions in place all three TAF sites but MVFR ceiling is rapidly spreading north and will move into TAF sites within the next couple of hours. Will see MVFR ceilings remain at the TAF sites through sunrise and then clouds will break up fairly fast. Wind will shift from southeast to southwest as the dryline moves through and will increase in speed through the afternoon. Could see periods of blowing dust at KLBB but expect this to also remain VFR. Wind will decrease after sunset and we could see another round of MVFR ceilings late tonight into Wednesday morning. Jordan && .PREV DISCUSSION... /issued 1023 PM CDT Mon Apr 30 2018/ UPDATE... Dryline has retreated almost completely to the New Mexico line and has produced a number of relatively weak and short lived showers or brief thunderstorms. Latest small batch of showers just southeast of Plains may still be able to recycle into a weak thunderstorm as it encounters decent low level southeast inflow across the South Plains. Severe threat, however, has diminished and the severe weather watch has been cancelled just a little early. Continued isolated thunder possible overnight - expect low clouds to spread northward a little after midnight - also could see light showers or drizzle from this. RMcQueen && .LUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from noon CDT today through this evening for TXZ021>023-027>029-033>035-039>041. && 93/14/14
Hazardous Weather Outlook National Weather Service Lubbock TX 1017 PM CDT Mon Apr 30 2018 TXZ021>044-020330- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1017 PM CDT Mon Apr 30 2018 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The dryline will waver east and west across the region Tuesday through Thursday. Ahead of the dryline, the potential for severe weather will exist, mainly on Wednesday off the Caprock. Another round of strong to severe storms could develop Wednesday night as a Pacific cold front collides with the retreating dryline. West of the dryline and in those areas that did not receive recent soaking rainfall, gusty and dry winds will create elevated to critical fire weather conditions each afternoon from Tuesday through Thursday. A Fire Weather Watch is in effect Tuesday afternoon and early evening across the western and central South Plains and southwest Texas Panhandle generally near and west of Interstate 27 and US Highway 87.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
702 PM CDT MON APR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL MATADOR 34.02N 100.82W
04/30/2018 E0.88 INCH MOTLEY TX LAW ENFORCEMENT
&&
EVENT NUMBER LUB1800018
JGDSpecial Weather Statement National Weather Service Lubbock TX 716 PM CDT MON APR 30 2018 TXZ031-032-010045- Motley TX-Cottle TX- 716 PM CDT MON APR 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOTLEY AND NORTHWESTERN COTTLE COUNTIES UNTIL 745 PM CDT... At 715 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Matador, moving northeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cee Vee. A severe thunderstorm watch remains in effect until 1100 PM CDT for northwestern Texas. LAT...LON 3392 10064 3408 10076 3430 10045 3407 10027 TIME...MOT...LOC 0015Z 237DEG 20KT 3404 10063 23
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
731 PM CDT MON APR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL MATADOR 34.02N 100.82W
04/30/2018 M1.00 INCH MOTLEY TX STORM CHASER
&&
EVENT NUMBER LUB1800019
JGDThe national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748022, 748023, 748024, 748025, 748026, 748027, 748028, 748029, 748030, 748031, 748032, 748033, 748034, 748035, 748036, 748037, 748038, 748039, 748040, 748041, 748042, 748043, 748044, 748045.